A MAN has the medical profession scratching their heads after a mystery reaction to a commonly prescribed drug changed his skin color from white – to dark gray.
Tyler Monk, 34, was prescribed an anti-depressant last year after consulting a doctor for his mental health.
Tyler was given Fluoxetine, a type of antidepressant known as a selective serotonin reuptake inhibitor (SSRI), which is commonly prescribed to treat depression.
He started taking the drug in May 2021, but within a week Tyler’s wife, Emily, 28, noticed that his skin color was changing.
Tyler, a pest control field inspector, stopped the medication after only a few weeks as it wasn’t helping his mental health – but his skin continued to darken.
First, his ears started to change color before it rapidly spread to his neck and his face – before affecting his arms and hands.
Tyler also experienced other symptoms such as extremely red, irritated eyes and his skin is now very sensitive to the sun and it feels like it has been burned.
He admits to being “in denial” at first, but after speaking to two of his co-workers, Tyler accepted he was actually turning gray.
Tyler has visited several specialists near the couple’s home in Kinder, Louisiana, since the discoloration, but they have all been stumped.
Doctors have ruled out any serious diseases, poisoning and autoimmune conditions – but they still can’t tell the Monks what is causing the problems.
Tyler’s dermatologist has now referred him for an appointment with a team of eight skin specialists, which is an exciting breakthrough in a seemingly unsolvable case.
Ahead of his visit with the specialists, Tyler is due to receive a CAT scan of his abdomen and new rounds of blood work.
He said: “First they thought it was photosensitivity, so I’m having a reaction to light, but I’ve been covering up and I’m still getting darker.
“I can’t get any answers from the specialists so we decided to post on TikTok. We thought that it couldn’t hurt to share online, so let’s see if by some chance anyone else out there has had this happen or maybe has some answers for us.
“It’s mainly been supportive! People have made lots of jokes. But we joke a lot so we just laugh along with them!”
Tyler and Emily have two children they wish to keep anonymous, who stay-at-home mum Emily schools.
She described that they have tried their best to keep their daughters educated without scaring them or making them worried about their beloved dad.
Emily said: “For me and the children, we just worry about his health.
“We really don’t mind the color change as long as he’s healthy and okay with it. We support whatever he chooses to do about it.
Emily initially posted about Tyler to the social media app TikTok to raise awareness about this drug and warn others about the importance of knowing the side effects of what you are taking.
She has used her TikTok to discuss with people around the world who have suggestions on what it could be and where they could get help.
So far the couple has spent around $500 on Tyler’s medical care.
They are now facing a potentially huge hospital bill, as they don’t have insurance or know how many tests will be needed to determine what is happening.
Emily has organized a GoFundMe page in the hopes of raising some money to cover medical costs, travel and any other expenses whilst they prioritize getting Tyler back to his old self.
You can donate here.